Alert archive / West Virginia / Flash Flood Warnings in 2025

Flash Flood Warning 40, NWS Pittsburgh, PA

June 13, 2025Marshall County, Wetzel County, West Virginia; Monroe County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Jun 13, 2025, 8:53 PM EDT for Marshall County, Wetzel County, West Virginia; Monroe County, Ohio. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2025, 8:53 PM EDT (00:53 UTC)
Expired
Jun 13, 2025, 11:18 PM EDT
In force
2 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Monroe County, OH, Marshall County, WV, Wetzel County, WV

The radar

The Pittsburgh radar (KPBZ), 102 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.9 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2025-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 759 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2025-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
759 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 5:00 PM EDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jun 13, 5:00 PM EDT, 3 hours 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
500 PM EDT Fri Jun 13 2025

.SYNOPSIS...
Near-normal temperatures continue through early next week with
occasional storm and flash flooding chances. Heat may return by
mid-week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
KEY MESSAGES:

- Shower and storm coverage increases this afternoon with a
  marginal risk for flash flooding.
---------------------------------------------------------------

A bit of convergence in the low levels along a stalled boundary
may allow enough surface convergence for storms to initiate
today, most likely in the 2pm to 8pm timeframe. Moisture
advection allowed up to 1.43 PWATS to enter the area with flow
generally less than 20kts below 600mb. This is approaching the
90th percentile of PWAT climatology; combined with weak flow
this will allow for a marginal flash flooding threat into the
afternoon and evening as convective coverage increases with a
bit more instability generation. The exact location will be
difficult to wash out with a fairly homogeneous environment,
but CAM probabilities are a bit higher around and north of
Pittsburgh along a surface convergence boundary with perhaps
higher chances in the ridges in orographics. HREF max 1hr
precipitation totals are around 1 to 1.5 inches, right around
1hr flash flood guidance, but training certainly increases
flooding threat should it occur if convection fires on outflow.
Severe threats remain very low. The 12Z DCAPE was about 600, but
upstream observations indicate more moisture and less DCAPE is
on the way (as evidenced by 400 DCAPE on the Wilmington, Ohio
sounding).

Chances decrease overnight with the loss of the surface based
component of instability, though a weak mid-level wave that
encroaches late tonight may allow additional shower and low-
probability storm chances through the late-night and early
morning hours, though flood risks may be a bit lower. Bountiful
moisture and cloud cover may keep lows 5 to 10 degrees above
average.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
KEY MESSAGES:

- Continued storm chances with flash flooding threats Saturday.
----------------------------------------------------------------

Surface convergence up along the stationary boundary will
continue as the aforementioned mid-level wave moves up to and
north of Pittsburgh, allowing for rain chances with perhaps a
rumble of thunder tomorrow morning. While HREF maximum rain
rates tend to show a bit lower with this round, approximately
0.5 to 1 in/hr with slightly less instability, coverage may be a
bit more widespread, PWATS will be slightly higher, and there
is at least some training potential along the boundary. This
will support a marginal threat of excessive rainfall
conditional on training.

How this morning round shapes up may affect how an afternoon
round of storms sets up. Cloud cover and morning rain may keep
temperatures a tad bit cooler and the environment more stable to
the north, but south of Pittsburgh, the airmass may be
uncontaminated with perhaps a fractionally lower low cloud
fraction. This might be more supportive of thunderstorms with
higher rain rates in near-clamatologically maximum PWAT air in
the afternoon (1.65 to 1.75). With better surface heating in
this environment, one might expect flash flooding potential
unconditional of training yet again in the afternoon with and
more intense updrafts in efficient warm rain processes through
a deep, saturated column in weak flow. Some CAMs hint at the
highest storm coverage along the east-west axis intersecting
Pittsburgh on a modest thermal gradient. While coverage and
intensity may decrease after sunset, flash flooding could not
be ruled out in training yet again.

All in all, cloud cover, rain chances, and deep saturation
should keep daytime highs slightly cooler than Friday, and lows
around 5 to 10 degrees above average yet again.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
KEY MESSAGES:

- Rain and flooding chances linger through early next week,
  before a mid-week warmup.
-------------------------------------------------------------------

By Sunday, the mid-level disturbance and corresponding surface
low will approach the upper Ohio Valley, along for a continued
saturated environment (with PWATS near the 90th percentile),
warm rain processes, and mostly-diurnal storm chances in weak
flow. This will maintain marginal flash flooding threats with
chances peaking in the afternoons and subsiding overnight. There
is some indication the main surface convergence will be focused
around and southeast of Pittsburgh as the low very slowly pulls
off the coast. Monday chances will depend more the trough
departure timing. Should the trough pull off faster (American,
Euro ensembles; 65% of membership), flooding chances will be
lower. Should the trough be slower (Canadian ensembles; 35% of
membership), flood chances may linger.

By Tuesday and Wednesday, there is some indication of a return
to quasi-zonal flow to even weak ridging, with 80% membership in
clustering suggesting heights between 583dm and 586dm and NBM
highs back into the mid to upper 80s. Beyond that, into late
week, there is some indication of troughing with both timing and
intensity uncertainty. This keeps Friday high temperature
spread anywhere between the mid 80s and upper 70s.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
Thermal profiles this afternoon suggest strong low-level CAPE
but meager cape far above the melting layer. The net result is
warm-rain processes within updrafts yielding very heavy rain but
little chance of updrafts exceeding 20kft with any intensity.
Therefore, removed vcts from PIT TAF that begins in a couple of
hours, which was forecasted during a time when there may be a
relative minimum in convective impact. Prev discussion
follows...

A challenging forecast with regard to precip timing and
placement given a weak flow and forced regime. Confidence is low
/below 50%/ on shower coverage this afternoon and Saturday
morning. In addition, to amount of IFR CIGS that are around
Saturday.

It won't be raining most of the time through the evening hours.
There will be a slug of showers and precip that move through
after midnight and exit the region mid to late morning Saturday.
Have the highest confidence for showers and perhaps a
thunderstorm during the overnight. Still iffy on when the IFR/
MVFR clouds lift Saturday and it seems likely given the probs of
50-65% that IFR clouds are in place by 18Z Saturday.
Nonetheless, continue to carry VCSH for the first 18 hours of
the forecast.

VIS restrictions are not solely due to the precip tonight. Much
like the case today, it is because of air quality. It seems
likely /greater than 60%/ that all airports are in MVFR VIS
through most of the day Saturday. ZZV could be the lone
exception.

Wind will be light from the south through the period.

Outlook...
Restriction potential with rain will continue through the
weekend and into early next week with little change in pattern
as a series of disturbances cross the area.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Milcarek
NEAR TERM...Milcarek
SHORT TERM...Milcarek
LONG TERM...Milcarek
AVIATION...Kramar/McMullen
Hazardous weather outlook, Jun 13, 1:13 PM EDT, 7 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
113 PM EDT Fri Jun 13 2025

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>514-141715-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
113 PM EDT Fri Jun 13 2025

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk of flooding with locally heavy downpours
possible during any thunderstorms that develop this afternoon and
early this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A marginal risk of flooding will continue through Monday as a nearly
stationary boundary remains over the region, resulting in multiple
rounds of showers and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Milcarek

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 11:31 PM EDTFlash Flood WarningPBZLawrence3 hr
Jun 14, 12:20 AM EDTFlash Flood WarningPBZAllegheny, Armstrong, Indiana, Westmoreland2 hr
Jun 14, 3:06 AM EDTFlood WatchPBZAllegheny, Armstrong, Butler, Clarion, Forest, Indiana and 4 more20 hr
Jun 14, 5:18 PM EDTSevere Thunderstorm WarningPBZFayette31 min
Jun 14, 5:03 PM EDTFlash Flood WarningPBZMonongalia, Preston3 hr

Nearby

Flash Flood Warnings in West Virginia, 2025Flash Flood Warnings in Ohio, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.